Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Definability of the natural numbers in totally real towers of nested square roots

Authors: Xavier Vidaux and Carlos R. Videla
Journal: Proc. Amer. Math. Soc. 143 (2015), 4463-4477
MSC (2010): Primary 03B25; Secondary 11U05, 11R80
Published electronically: March 18, 2015
MathSciNet review: 3373945
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: For the ring of integers $ \mathcal {O}$ of a totally real algebraic field, Julia Robinson defines a set $ A(\mathcal {O})$ such that either $ A(\mathcal {O})=\{+\infty \}$ or it is an interval in $ \mathbb{R}$. She then proves that if this set has a minimum, then the natural numbers can be defined in $ \mathcal {O}$, and hence $ \mathcal {O}$ has undecidable first-order theory. All known examples are such that $ A(\mathcal {O})$ has a minimum which is either $ 4$ or $ +\infty $. In this work, we construct two infinite families of subrings of such rings for which $ \inf (A(\mathcal {O}))$ is strictly between $ 4$ and $ +\infty $. In one family, the infimum is a minimum, whereas in the other family it is not, but we can still define the natural numbers in this case.

References [Enhancements On Off] (What's this?)

  • [1] Lou van den Dries, Elimination theory for the ring of algebraic integers, J. Reine Angew. Math. 388 (1988), 189-205. MR 944190 (89k:03038),
  • [2] Kenji Fukuzaki, Definability of the ring of integers in some infinite algebraic extensions of the rationals, MLQ Math. Log. Q. 58 (2012), no. 4-5, 317-332. MR 2965419,
  • [3] Michael D. Fried, Dan Haran, and Helmut Völklein, Real Hilbertianity and the field of totally real numbers, Arithmetic geometry (Tempe, AZ, 1993) Contemp. Math., vol. 174, Amer. Math. Soc., Providence, RI, 1994, pp. 1-34. MR 1299732 (96a:12003),
  • [4] Moshe Jarden and Carlos R. Videla, Undecidability of families of rings of totally real integers, Int. J. Number Theory 4 (2008), no. 5, 835-850. MR 2458847 (2009m:11211),
  • [5] J. Koenigsmann, Undecidability in number theory, Model Theory in Algebra, Analysis and Arithmetic, Lecture Notes in Mathematics, (2014) 159-195.
  • [6] Julia Robinson, On the decision problem for algebraic rings, Studies in mathematical analysis and related topics, Stanford Univ. Press, Stanford, Calif, 1962, pp. 297-304. MR 0146083 (26 #3609)
  • [7] Robert S. Rumely, Arithmetic over the ring of all algebraic integers, J. Reine Angew. Math. 368 (1986), 127-133. MR 850618 (87i:11041),
  • [8] Alexandra Shlapentokh, Diophantine undecidability in some rings of algebraic numbers of totally real infinite extensions of $ {\bf Q}$, Ann. Pure Appl. Logic 68 (1994), no. 3, 299-325. MR 1289287 (95h:03106),
  • [9] Alexandra Shlapentokh, On Diophantine definability and decidability in some infinite totally real extensions of $ \mathbb{Q}$, Trans. Amer. Math. Soc. 356 (2004), no. 8, 3189-3207 (electronic). MR 2052946 (2005a:11196),
  • [10] Alexandra Shlapentokh, Rings of algebraic numbers in infinite extensions of $ \mathbb{Q}$ and elliptic curves retaining their rank, Arch. Math. Logic 48 (2009), no. 1, 77-114. MR 2480937 (2010d:11146),
  • [11] Alexandra Shlapentokh, First order decidability and definability of integers in infinite algebraic extensions of rational numbers, arXiv:1307.0743v2.
  • [12] Carlos R. Videla, Definability of the ring of integers in pro-$ p$ Galois extensions of number fields, Israel J. Math. 118 (2000), 1-14. MR 1776073 (2002b:03094),
  • [13] Carlos R. Videla, The undecidability of cyclotomic towers, Proc. Amer. Math. Soc. 128 (2000), no. 12, 3671-3674. MR 1694882 (2001b:11113),

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 03B25, 11U05, 11R80

Retrieve articles in all journals with MSC (2010): 03B25, 11U05, 11R80

Additional Information

Xavier Vidaux
Affiliation: Departamento de Matemática, Universidad de Concepción, Casilla 160 C, Concepción, Chile

Carlos R. Videla
Affiliation: Department of Mathematics, Physics and Engineering, Mount Royal University, 4825 Mount Royal Gate SW, Calgary, Alberta, Canada T3E 6K6

Received by editor(s): November 26, 2013
Received by editor(s) in revised form: June 28, 2014
Published electronically: March 18, 2015
Additional Notes: Both authors have been supported by the first author’s Chilean research projects Fondecyt 1090233 and 1130134, and by Mount Royal University PD Funds.
Communicated by: Mirna Džamonja
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society